Posted by fachad on June 18, 2002, at 1:26:38
In reply to Re: My Story (a bit long) » fachad, posted by Chloe on June 17, 2002, at 18:07:53
I would bet that your sleep duration would increase if you increased the dose of doxepin. As long as it is still more tolerable than 20mg ami, I don't see what you have to lose by trying.
As far as the half life consideration, from what I've found, dox has a half life ranging from 8-24 hrs, but average is 17hrs, which should be plenty for sleep. How long before bed to you take it? I still bet if you increased the doseage you would sleep longer.
A few other suggestions for sleep, in case doxepin doesnt work out, or if it only works for pain.
First, Remeron, which is even more potent at H1 blockade than doxepin, and almost totally free from anticholenergic effects, and it's half life is more like 26 hrs.
Also, Vistaril, hydroxyzine pamoate. It works better for sleep than Atarax, hydroxyzine HCL. They should be the same but they are not, in my experience. Vistaril comes in 25mg, 50mg, and 100 mg caps and used to be given for anxiety.
As far as my going from Ritalin to Dex, it was pretty much curiosity, and they are pretty close, so I haven't bothered switching back. I still may swich back, but I only see my pdoc 15 min every three months so changes happen slowly.
> Thanks for telling my your story. It's amazing how many of us have struggled with depression for most of our lives. It's so difficult when depression occurs early in development, because I think it affects how you think as an adult. It takes a lot of therapy and retuning, to change some of the negative thinking and poor self esteem that accompany depression, IMO.
> Med changes and trials are so hard on the body. I see that you too have tried your share...
> I, like you thought that my life would be "fixed" once Prozac came out. I had been on 125 mgs of amitrip. for about 5 years. I was in such a haze, addicted to diet soda(so thirsty!!!), just trying to get through school. But as you say, the SSRI"s are NO panacea, and I too, think I developed the "early morning wakening" syndrome when I started prozac. Never noticed it on a Ami...My sleep was like anesthesia. But these new, *wonder* SSRI's that are supposed to be so great, carry a whole host of new problems, insomnia, anxiety, sexaul dysfunction, "poop out," ect.
> I have returned to early morning wakening even on Doxepin, believe it or not! I awaken with the sun, and I sleep so lightly if at all til I get up. I am very calm and sometimes even a little fatigued during the day, but today was not bad at all. Probably because the sun came out after 3 days. I may need to bump up the doxepin, but I wonder if I will help with *extending* my sleep??? This was one of my concerns about it's shorter half life than ami. With ami I never stirred until 8am. But at least with Dox, I can pee!
> But, back to your story...Ritalin was a saviour to me,too. During my years of prozac and Mellaril, I was extremely anergic. it was hard to motivate, and I was so teary...Pdoc Rx'd Ritalin, and I perked right up. I had such an amazing out look on life, everything was possible, I was so happy to be alive. But by the end of the day, I would CRASH so hard. I was back in that depressed state where everything is black, and there is no point to anything. It was very disruptive. So pdoc Rx'd Ritalin SR 20 mgs, and 1-2 per day, depending on if I was out all day, smoothed out some of the highs and lows, and the crashes were less frequent. And as you report, sleep was good.
> I can see why stims would be a good sole AD for some who don't have issues with anxiety or mania. They are extremely effective for "non-addictive" personalities. IMO, they can change a dark world to one with light and hope. BUT, since I no longer have the major tranquilizers, stimulants are out for me. I get so anxious and grind my teeth, can't be still etc. I so miss the AP's at tiny doses, of course. But they made my thinking clearer and made me cope better in general. It's just such a shame they are so destructive to the nervous system. Another thread...
> I too, tried to change to Serzone after years of prozac and zoloft (pooped out). It made me very erratic and overemotional, not to mention some flushing/sweating probs from which I was trying to switch . There is a lot lacking in the available AD's for folks with challenging depressions and mood irregularities. And the side effects that *most* people get, are quite unpleasant. It is nice to have this board to help each other out through the rough med transitions, or to just learn what might be a good alternative/change to the current regime.
> I am sorry you are experienceing extra stressors right now. I, too hope soon you can back to just being on a stimulant. However, I thought I read that ritalin worked best for you. Why do you want to return to Dex, then? Did I misunderstand?
> Thanks for sharing your story and links. I am also so glad you gave me enough information and encouragament to change TCA's. I really like Doxepin MUCH better. I just wish I could log in more than 5 hours. With ami it was 8. Do you think this is dose related or a half life issue?
> Take care,